Oregon, 2011

Heavy Snow in Oregon, February 19 to 20, 2011

February 19 to 20, 2011 · NWS PDT · 2 events in 2 counties and zones

Upper level low pressure systems rotating through a broad upper level trough brought heavy snowfall to Deschutes and Wallowa counties. 3 miles west southwest of Bend (8), Joseph (13) and 20 miles south of Imnaha (6).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Upper level low pressure systems rotating through a broad upper level trough brought heavy snowfall to Deschutes and Wallowa counties. Snowfall amounts reported in inches included 1.5 miles west southwest of Bend (10), 2.3 miles west southwest of Bend (8), Joseph (13) and 20 miles south of Imnaha (6).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 18, 9:35 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 18, 9:35 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
935 PM PST FRI FEB 18 2011

UPDATED AVIATION DISCUSSION

.UPDATE...FORECAST WAS UPDATED TO INTRODUCE SCATTERED SHOWERS TO THE
NORTHEAST ZONES WHICH INCLUDE THE BLUE MOUNTAINS, GRANDE RONDE
VALLEY, AND WALLOWA COUNTY.  A DEEP UPPER LEVEL TROUGH OFFSHORE HAS
TWO LOWS THAT WILL PHASE TOGETHER OFF THE SW OREGON COAST OVER THE
NEXT 24 HOURS.  A MOIST SW FLOW ALOFT AND A SERIES OF WAVES WILL
BRING SHOWERS TO SOUTHERN OREGON WITH SOME MOISTURE MAKING ITS WAY
NORTH INTO NE OREGON.  VERY LITTLE...IF ANY...PRECIPITATION WILL
MOVE INTO WASHINGTON WHERE A STRONG SPLIT FLOW ALOFT IS PRESENT AND
WILL SHEAR APART ANY BANDS OF PRECIPITATION.  ONLY ADDITIONAL UPDATE
PLANNED WILL BE TO LOWER TEMPERATURES A FEW DEGREES IN SEVERAL ZONES
IN AND AROUND THE JOHN DAY BASIN AREA.  JOHNSON

&&

.AVIATION...06Z TAFS. VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES
FOR THE NEXT 24 HOURS.  THE ONLY EXCEPTION WILL BE AT KRDM WHERE LOW
LEVEL OROGRAPHIC LIFT AND MOISTURE ASSOCIATED WITH A SYSTEM OFF THE
OREGON COAST WILL RESULT IN STRATOCUMULUS CLOUDS AND FOG DEVELOPMENT
WITH THE POSSIBILITY OF -SHSN.  WILL KEEP LIFR AND VLIFR CONDITIONS
FOR MOST OF SATURDAY AT KRDM. ALTOCUMULUS CLOUDS WITH BASES AT
VARYING LEVELS ARE EXPECTED OVER EASTERN OREGON AND SE WASHINGTON.
WINDS WILL GENERALLY RANGE FROM 5-15 KNOTS THROUGH THE PERIOD.
JOHNSON

&&

.PREV DISCUSSION... /ISSUED 341 PM PST FRI FEB 18 2011/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL LOW OFF
THE WASHINGTON COAST WILL MOVE SOUTH TONIGHT AND SATURDAY. A FEW
SHOWERS WILL LINGER TONIGHT FROM CENTRAL OREGON TO THE NORTHEAST
OREGON MOUNTAINS. DRIER AIR WILL MOVE INTO WASHINGTON SATURDAY. A
WEAK DISTURBANCE WILL ROTATE AROUND THE LOW INTO SOUTHERN OREGON
SATURDAY. SNOW SHOWERS MAY OCCUR IN NORTHEAST OREGON WITH DIFLUENT
FLOW ALOFT AND INSTABILITY FROM THIS DISTURBANCE. AS THE OFFSHORE
LOW MOVES FARTHER SOUTH SATURDAY NIGHT AND SUNDAY DRIER AIR WILL
MOVE INTO NORTHERN OREGON AS WELL. SUNDAY NIGHT ANOTHER LOW WILL
DIVE FROM THE GULF OF ALASKA SOUTH TOWARD CALIFORNIA. THIS MAY
TRIGGER SOME SHOWERS ALONG THE WASHINGTON CASCADES.   COONFIELD

LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT...AN UPPER LOW SHOULD
DROP SOUTH ROUGHLY ALONG 130W...STAYING OFF THE PACNW COAST...
MONDAY AND MONDAY NIGHT. THERE COULD BE SOME SCATTERED SHOWERS NEAR
THE CASCADE CREST AND ISOLATED SHOWERS OVER THE INTERIOR MOUNTAINS.
OTHERWISE EXPECT LARGELY DRY CONDITIONS OVER THE REGION. THEN A
COUPLE OF SYSTEMS LOOK TO MOVE ACROSS THE REGION. THE FIRST WOULD
MOVE IN FROM THE PACIFIC TUESDAY. THIS SYSTEM WOULD BRING RAIN AND
SNOW SHOWERS TO THE LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS. A
POTENTIALLY STRONG COLD FRONT MAY THEN SHIFT SOUTH TOWARDS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED TO SCATTERED SHOWERS...WITH
THE BEST CHANCES OVER THE MOUNTAINS...WILL CONTINUE AHEAD OF AND
WITH THIS FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WOULD ALSO
SEE TEMPS BEGIN TO COOL ON WEDNESDAY AND WEDNESDAY NIGHT. 90

THURSDAY THROUGH FRIDAY NIGHT...MODELS ONCE AGAIN HAVE VERY COLD AIR
PUSHING INTO THE REGION FOR THE EXTENDED. 850MB TEMPERATURES RANGE
FROM -10C TO -16C AS AN UPPER LEVEL TROUGH DEEPENS OVER THE PACIFIC
NORTHWEST. CONFIDENCE IS STILL NOT HIGH IN THIS PATTERN SINCE TIMING
AND POSITION OF THE TROUGH CONTINUE TO CHANGE. HOWEVER...CURRENT
MODELS ALL SEEM TO AGREE AT THIS POINT THAT COLD AIR IS COMING.
CURRENT FORECAST HIGH AND LOW TEMPERATURES ARE QUITE COLD...BUT
STILL ARE ABOVE GUIDANCE...SINCE UNCERTAINTY REMAINS HIGH. WILL ALSO
NEED TO KEEP IN MIND THAT WE ARE HEADING INTO LATE FEBRUARY AS
WELL...AND WITH LONGER DAYS AND THE SUN GETTING HIGHER IN THE
SKY...DIABATIC HEATING IS GETTING STRONGER EACH DAY. SHOWER ACTIVITY
LOOKS TO BE CONCENTRATED OVER THE CENTRAL AND NORTHEAST OREGON AREA
AS MOISTURE SPINS UP FROM THE SOUTHEAST. ANY PRECIPITATION THAT
FALLS DURING THIS TIME PERIOD WILL LIKELY BE IN THE FORM OF SNOW.
THIS WILL DEFINITELY BE AN INTERESTING SYSTEM...AND IT DOESN'T
APPEAR THAT THE PACIFIC NORTHWEST WILL BE IN FOR A WARM FINAL
WEEKEND OF FEBRUARY. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  27  40  23  39 /  10  20  10  10
ALW  30  42  26  41 /  10  10  10  10
PSC  29  47  22  43 /  10  10  10  10
YKM  26  46  20  43 /  10  10  10  10
HRI  26  44  20  43 /  10  10  10  10
ELN  20  41  14  40 /  10  10  10  10
RDM  18  38  14  41 /  20  20  10  10
LGD  28  40  24  37 /  30  20  10  20
GCD  25  39  24  40 /  30  30  10  20
DLS  28  46  21  49 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85
Hazardous weather outlook, Feb 18, 5:00 AM PST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST FRI FEB 18 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
191245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LOW PRESSURE SYSTEM OFF THE COAST WILL KEEP AN UNSTABLE
SOUTHWEST FLOW OVER THE REGION TODAY AND TONIGHT. THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY TO KEEP ISOLATED TO SCATTERED RAIN
AND HIGHER ELEVATION SNOW SHOWERS OVER THE AREA. ANY SNOW
ACCUMULATIONS WILL BE LIGHT AND GENERALLY AN INCH OR LESS. THERE MAY
BE SOME SNOW SHOWERS IN THE LOWER ELEVATIONS EARLY THIS MORNING AND
AGAIN TONIGHT...BUT WITH LITTLE OR NO ACCUMULATIONS. SNOW LEVELS
WILL RISE TO ABOUT 2000 FEET IN THE NORTH...AND TO AROUND 3000 FEET
IN THE SOUTHERN PARTS OF THE CWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEAK HIGH PRESSURE WILL BRING DRIER CONDITIONS FOR SATURDAY NIGHT
INTO SUNDAY...THOUGH THERE COULD STILL BE A FEW ISOLATED TO
SCATTERED RAIN AND HIGHER ELEVATION SNOW SHOWERS IN THE SOUTHERN AND
EASTERN AREAS OF THE FORECAST AREA. SEVERAL MORE WEATHER SYSTEMS
WILL THEN MOVE SOUTH ALONG THE COAST WITH EACH ONE BRINGING A CHANCE
OF MORE RAIN AND HIGHER ELEVATION SNOW SHOWERS. AT THIS TIME
SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED IN THE CWA THROUGH
AT LEAST NEXT THURSDAY. MODIFIED ARCTIC AIR IS EXPECTED TO FILTER
INTO THE REGION LATE NEXT WEEK FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Oregon Cascades

When
February 19, 2:15 AM PST to 7:15 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
CoCoRaHS
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Heavy Snow, Wallowa County

When
February 19, 12:00 PM PST to February 20, 10:00 AM PST
Where
Wallowa County forecast zone
Reported by
Trained Spotter
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274128, 274132.